A 63-year-old woman was referred to neurology with bilateral severe progressive pain and stiffness in her thighs. The patient had a 3-year history of injecting intramuscular cyclizine into the anterior thigh to treat nausea associated with a longstanding pan-enteric dysmotility syndrome. MRI of the thighs demonstrated fibrotic appearances. A biopsy of the left vastus lateralis and surrounding fascia identified pathology consistent with a fibrous myopathy. The patient was advised to stop intramuscular injections of cyclizine and undergo physiotherapy but she still remained in considerable pain. Although fibrous myopathy occurring as a consequence of recurrent intramuscular drug injections, particularly heroin, has been previously described, this is the first report of fibrous myopathy associated with the use of intramuscular cyclizine. We highlight this rare association and suggest that the long-term use of intramuscular cyclizine be avoided.
- neurology (drugs and medicines)
- muscle disease
Statistics from Altmetric.com
Contributors RJT: preparation of manuscript, editing, literature search. RW: preparation of manuscript. DdP: histology. JBL: preparation of manuscript, editing, patient care.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.